Anaphylaxis and Medication Error

A 59-year-old male presents to the ED with anaphylaxis. He has already received a dose of epinephrine by EMS. On arrival, he will be wheezing and hypotensive with angioedema. Learners will be expected to provide repeat dosing of epinephrine as well as to start an epinephrine infusion in order for the patient to improve. They will also be expected to prepare for intubation. To highlight common errors in anaphylaxis treatment, a nurse will delay giving epinephrine unless specifically instructed to give it before other medications. The nurse will also attempt to give the cardiac epinephrine, requiring the team leader to clarify proper dosing. Once an epinephrine infusion has started, the patient’s angioedema and breathing will improve.

Anaphylaxis with Angioedema

You are working a night shift at your local Emergency Department. You are called STAT to the bedside of a patient in the department who was seen by your colleague earlier and has recently been started on IV ceftriaxone for a pyelonephritis. You recall from handover that this is a 45-year-old previously healthy female patient with a diagnosis of a UTI two weeks ago, who returned after failing treatment and was diagnosed with pyelonephritis today. The nurse tells you she started the IV antibiotics and fluids 20 min ago, and then started to experience respiratory distress and a full body rash.